1. Expert Q&A: Living well as a carer - Thurs 29 August, 3-4pm

    As a carer for a person living with dementia, the needs of the person you care for will often come before your own. You may experience a range of difficult emotions and you may not have the time to do all the things you need to do. Caring can have a big impact on both your mental and physical health, as well as your overall wellbeing.

    Angelo, our Knowledge Officer (Wellbeing) is our expert on this topic. He will be here to answer your questions on Thursday 29 August between 3-4pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. arielsmelody

    arielsmelody Registered User

    Jul 16, 2015
    512
    My MIL has moderately severe Altzheimers, and she has suffered for years with arthritis in her neck which gives her crippling headaches. She's had a brain scan to rule out a brain tumour.

    Pain management is a real problem at the moment. She was on paracetamol and codeine but it was felt that the codeine was possibly making her confusion worse, so that was stopped and she did seem to improve slightly. She was still really struggling with the headaches, so the doctor prescribed patches (I'm not sure which drug) but the headaches continued. He prescribed stronger patches, but there seems to have been some confusion and she accidentally ended up effectively doubling up, which put her in a terrible state last week. Hopefully she is back on the lower dose, but her Altzheimers symptoms are much worse and she is still in pain with headaches.

    We are at a complete loss what to do to help. Has anyone any experience of chronic pain with Altzheimers? I'm starting to wonder if she is hallucinating or remembering the pain, in which case no amount of strong painkillers could take it away. We are in a catch 22 where she can't function without the painkillers because of the pain, but the painkillers are knocking her out to the extent where she can't function.
     
  2. loveahug

    loveahug Registered User

    Nov 28, 2012
    1,071
    Moved to Leicester
    Mum went through a phase with a trapped nerve in her neck, the only thing that seemed to reduce it to bearable was a wheat bag warmed in the microwave across the back of her neck. Years ago my lovely Chinese GP told me the only way to relieve my migraines was a hot water bottle (totally contrary to the chemist's advice of ice packs)!

    I'm sorry I have nothing more constructive, but I know from experience that anything's worth a try.

    Best wishes
     
  3. bemused1

    bemused1 Registered User

    Mar 4, 2012
    3,403
    Is it possible that the painkillers are causing constipation? It can make confusion much worse. I took my husband off codydramol which he had been taking for years because his gut was in a terrible state. Fentanyl patches were prescribed but I decided to fight that as well. Unfortunately medics have little understanding of just what constipation can do for someone with dementia.
    I now have him on just oral paracetamol. Quite honestly unless opioid painkillers are actually reducing pain I wouldn't touch them with a bargepole. But the downside is that my husband is now bedbound.
     
  4. smartieplum

    smartieplum Registered User

    Jul 29, 2014
    259
    Ariel, your first paragraph is exactly what is happening with mum. The headaches she gets from arthritis are ao frequent and she also has a scan. Pain management is indeed a pain. I think she was getting co codamol from dad as well as her own! Nightmare. Anyway, her GP doesn't like giving dementia patients strong painkillers and I have to agree. They just made her more vague.
     
  5. CynthsDaugh

    CynthsDaugh Registered User

    May 5, 2015
    140
    Salford, Lancashire
    Hi Ariel,

    It's very difficult doing the balancing act between the need for pain killers and the effect they have on dementia.

    My Mum also has arthritis in her neck, and pain in her back from a collapsed vertebra. She does rely heavily on microwavable wheatbags (or 'hotties' as she calls them!) which do help alot, but is also on co-codomol although I try not to give her the max dosage a day as it does make her more confused. Perhaps it might be worth trying a wheat bag round her neck?



    Sally
     
  6. Sue J

    Sue J Registered User

    Dec 9, 2009
    8,042
    My friend has had terrible pain for quite some time, have managed to get it under control with 1 x codydramol and 1 paracetamol 4hrly which is the max dose of paracetamol but not too much codeine, when she was blithely taking to much I dread to think how much she was on and the GPs carried on prescribing:eek: and then forgetting what was taken so another dose:eek:You need to be careful what amount of codeine (in codydramol and cocodamol) is in the tabs as they are not all the same dose and as Bemused says constipation is a very unwanted side effect which causes more problems. They should usually be prescribed with some laxative like Fybogel or Movigel. Hope you find something that helps.

    Best wishes
    Sue
     
  7. arielsmelody

    arielsmelody Registered User

    Jul 16, 2015
    512
    Thank you to everyone who read & replied. The GP has seen her and prescribed a different painkiller that he thinks will be more effective so fingers crossed it helps.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.